Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 40, NWS Binghamton, NY

May 20, 2011Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at May 20, 2011, 3:11 PM EDT for Delaware County, New York. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2011, 3:11 PM EDT (19:11 UTC)
Expired
May 20, 2011, 9:15 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:18 PM EDTFLASH FLOOD1 Sw Walton, NYWATER OVER ROUTE 10 JUST SOUTH OF WALTON. WATER COVERS THE SOUTHBOUND LANE OF ROUTE 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WGUS51 KBGM 201911
FFWBGM
NYC025-210115-
/O.NEW.KBGM.FF.W.0040.110520T1911Z-110521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 915 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. SLOW MOVING       
  THUNDERSTORMS...WITH TORRENTIAL RAINFALL...WILL CONTINUE THROUGH   
  AT LEAST 4 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTON.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4204 7527 4219 7527 4221 7507 4207 7509

$$

MLJ
3 follow-up statements
768 
WGUS71 KBGM 202139
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
539 PM EDT FRI MAY 20 2011

NYC025-210115-
/O.CON.KBGM.FF.W.0040.000000T0000Z-110521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
539 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR WEST
CENTRAL DELAWARE COUNTY...

AT 527 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER PARTS OF DELAWARE COUNTY. DOPPLER RADAR ESTIMATES 
SHOWED 1.5 TO 2.5 INCHES OF RAINFALL OVER A SMALL AREA OF THE COUNTY 
BETWEEN COLCHESTER AND ROCK RIFT. PERIODS OF HEAVY RAIN WILL 
CONTINUE TO PASS OVER THE REGION THROUGH SUNSET.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLCHESTER
  AND WALTON.

LOCAL OFFICIALS REPORTED WATER OVER ROUTE 10 SOUTH OF WALTON...AND 
ALSO ON ROUTE 206 NEAR TROUT CREEK. FLOODING IS ALSO POSSIBLE ALONG 
OTHER STREAMS AND CREEKS IN THE AREA.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4204 7527 4219 7527 4221 7507 4207 7509

$$

JAB
166 
WGUS71 KBGM 210003
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT FRI MAY 20 2011

NYC025-210115-
/O.CON.KBGM.FF.W.0040.000000T0000Z-110521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
803 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR WEST
CENTRAL DELAWARE COUNTY...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAINFALL ACROSS THE WARNED AREA. THOUGH 
THE HEAVIEST RAIN HAS SHIFTED WELL TO THE WEST, CURRENT RAINFALL 
WILL EXACERBATE ANY ONGOING FLOODING PROBLEMS. WATER LEVELS SHOULD 
RECEDE OVER THE NEXT SEVERAL HOURS AS THE RAIN COMES TO AN END. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4204 7527 4219 7527 4221 7507 4207 7509

$$

/PVN
273 
WGUS71 KBGM 210109
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
909 PM EDT FRI MAY 20 2011

NYC025-210119-
/O.EXP.KBGM.FF.W.0040.000000T0000Z-110521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
909 PM EDT FRI MAY 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT FOR WEST CENTRAL
DELAWARE COUNTY...

THE RAIN HAS ENDED ACROSS THE AREA MAY BE ONGOING THROUGHOUT THE 
EVENING. USE CAUTION IF TRAVELING TONIGHT. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4204 7527 4219 7527 4221 7507 4207 7509

$$

/PVN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:18 PM EDT, 53 minutes earlier.

Area forecast discussion, May 20, 2:18 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT FRI MAY 20 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY OFF THE NEW JERSEY COAST THIS
EVENING. NUMEROUS SHOWERS WILL CONTINUE THIS AFTERNOON
WITH HEAVY DOWNPOURS POSSIBLE ACROSS NORTHEAST PENNSYLVANIA AND
THE SOUTHERN TIER OF NEW YORK. SCATTERED SHOWERS ARE EXPECTED
FURTHER NORTH. CONDITIONS WILL IMPROVE ON SATURDAY WITH SUNNY
BREAKS AND JUST A CHANCE OF A BRIEF SHOWER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE AS OF 1100 AM...CLOSED UPPER LOW WAS FOCUSED ACROSS NEPA
THIS MORNING...BUT SATL AND RADAR IMAGERY INDICATES SOME SWD
MOVEMENT TO THE SYSTEM. LATEST NAM12 AND REGIONAL MODELS SEEM TO
CATCH ON TO THIS AND MOVE THE LOW FURTHER SE TOWARD THE NJ COASTAL
PLAIN THIS AFTERNOON. WE STILL SHOULD SEE SOME ADDL SHRA
DEVELOPMENT WITHIN THE CONDITIONALLY UNSTABLE ENVIRONMENT...WITH
MAIN FOCUS FOR HIGHEST POPS ACROSS THE NRN PERIPHERY OF THE LOW
ACROSS NEPA...THE WRN CATS AND EASTERN SUSQUEHANNA REGIONS.
SOMEWHAT LESS COVERAGE IS EXPECTED WITH LOW CHC POPS FURTHER NORTH
AND WEST. TEMPS A STRUGGLE THIS AFTERNOON UNDER PLENTY OF
CLOUDS...BUT EVEN SO WE HAVE MANGED TO GET WELL INTO THE 60S AND
LOW 70S OVER THE PAST FEW DAYS. ANY PEEKS OF SUN CAN EASILY BOOST
TEMPS SO PRETTY MUCH JUST ADJUSTED TRENDS AND LEFT PREV FCST MAXES
ALONE.

AT 415 AM...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ROTATING
AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WHERE LOCATED OVER THE
CENTRAL SOUTHERN TIER AND ACROSS THE SOUTHERN POCONOS. THIS
ACTIVITY IS EXPECTED TO GRADUALLY WEAKEN DURING THE EARLY MORNING
HOURS.

EARLY THIS MORNING THE UPPER LEVEL LOW WAS LOCATED OVER EXTREME
EASTERN PENNSYLVANIA WITH THIS FEATURE EXPECTED TO SLOWLY MOVE
INTO NRN NEW JERSEY THEN TOWARD NYC BY LATE DAY. SHOWERS WILL
BECOME MORE WIDESPREAD AGAIN LATER TODAY ONCE DAYTIME HEATING
INCREASES THE INSTABILITY. MODEL SOUNDINGS INDICATE SLIGHTLY LESS
CAPE THEN YESTERDAY, TALL/SKINNY 200-500 J/KG. PWATS CONTINUE
AROUND ONE INCH, AGAIN IMPLYING THE POTENTIAL FOR HEAVY DOWNPOURS
IN ANY SIGNIFICANT CONVECTION. ANOTHER CONCERN FOR LOCALIZED
FLOODING IS WEAK WIND FIELDS ESPECIALLY OVER EASTERN PORTION OF
CWA. ANY CONVECTION THAT DOES DEVELOP IN THIS AREA WILL BE SLOW
MOVING. OUTSIDE OF THE AREAS MENTIONED ABOVE WILL INCREASE POPS TO
LIKELY THIS AFTERNOON ALONG WITH THE CHC FOR THUNDERSTORMS. MAX
TEMPS WILL ONCE AGAIN RANGE FROM THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...SYSTEM THAT HAS DOMINATED OUR WEATHER ALL WEEK WILL
FINALLY MOVE OFF THE COAST. AFTER SOME LINGERING EVENING SHOWERS
ACTIVITY WILL END BUT DUE TO WEAK MIXING AND LOW LEVEL MOISTURE
SKIES WILL BE SLOW TO IMPROVE.

SATURDAY...UPPER LEVEL RIDGE STARTS BUILDING OVER THE REGION WITH
LOW LEVEL DRYING RESULTING IN PARTLY SUNNY SKIES ESPECIALLY DURING
THE AFTERNOON. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE
REGION DURING THE AFTERNOON, THIS COMBINED WITH SOME INSTABILITY
MAY TRIGGER A BRIEF SHOWER OR THUNDERSTORM. WILL CONTINUE WITH
LOW CHC POPS.

SATURDAY NIGHT...SFC HIGH PRES AND RIDGE AXIS IN VCNTY WILL MAKE
FOR A MAINLY CLEAR TO PARTLY CLOUDY NIGHT. LOWS WILL RANGE FROM
THE UPPER 40S TO MID 50S.

SUNDAY/SUNDAY NIGHT...
AS THE RDG BLDS...MODELS PUSH A WRM FNT TWRDS THE AREA ON SUN.
BIG THREE MODELS DO INDEED SPIT OUT SOME LGT PCPN WITH THE
FEATURE...BUT WITH RDGG ALOFT...BELIEVE PCPN SHD BE LIMITED.
SO...HAVE CONTD WITH THE PRVS FCST IDEA OF CHANCE POPS...ALONG
WITH SOME AFTN TRWS IN THE WRM AIR. SUN NGT...RDG FLATTENS
SOMEWHAT AND DIRTY SW FLOW FILLED WITH SFC AND UPR WVS MAY CONT TO
TRIGGER SCT CONV SHWRS. FOR TEMPS USED A COMPROMISE BETWEEN THE
EURO BASED HPC GUID AND BLENDED MOS GUID.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 PM EDT...
VRY FEW CHGS TO ONGOING LONG TERM FCST. UL RIDGING VRY EARLY ON IN
THE PD WL FLATTEN AS A STRONG TROF ROTATES THRU THE NRN PLAINS AND
CANADIAN PRAIRIE PROVINCES. FAIRLY FLAT RIDGING WL BE MAINTAINED
ACRS THE REGION THRU TUESDAY WITH SW FLOW AHD OF SYSTEM APPCHG FM
CANADA ALLOWING SOME RISING HEIGHTS. THIS WL SERVE TO KEEP TEMPS
NR TO ABV NORMAL THRU EARLY IN THE WEEK. HWVR THIS WL ALSO KEEP
CHC FOR SHOWERS AND TSTMS IN THRU THE PD. CONVECTION WL GRNLY BE
DIURNALLY DRIVEN THRU THE LONG TERM WITH WX GRIDS INDICATING
THUNDER FM 16Z-03Z EACH PD.

HPC SIDING WITH BLEND OF EC/GFS AS THEY ARE BOTH SIMILAR IN SOLNS.
CDFNT PROGGED TO CROSS THE CWA TUE/TUE NGT TIMEFRAME AND THEN
STALL OUT ALONG ERN SEABOARD DUE TO STRENGTHENING HIGH OFF THE
SOUTHEAST COAST. THIS FRONT WL LKLY COME NORTH AGAIN AS A WMFNT
LATE IN THE PD AS STRONG STORM SYSTEM WINDS UP TO OUR SOUTHWEST.
THUS CONTD CHCS FOR PCPN THRU THE END OF THE LONG TERM. MAX TEMPS
EXPECTED TO GNRLY RANGE IN THE MID-UPR 70S WITH LOWS IN THE 50S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THIS AFTN THRU 18Z SAT...SCT MVFR THIS AFTN AND EVNG DUE TO
SHRA/TSRA... MOST LIKELY AT RME/BGM/AVP. LATER THIS EVNG AND
OVRNGT...LOWER IFR CIGS XPCTD TO DVLP AT MOST SITES ALONG WITH
AREAS OF FOG AND STILL THE PSBLTY OF SOME -SHRA. CIGS SHUD LIFT TO
MVFR AT MOST SITES BY 15Z SAT MRNG. WINDS GNRLY FROM THE N ARND 5
KTS THIS AFTN...L&V TNGT...AND NRLY 5-10 KTS ON SAT.

OUTLOOK...

SAT NGT TO SUN MORNING...MAINLY VFR.

SUN AFTN INTO WED...MVFR IN SCT SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...JAB/RRM
SHORT TERM...DGM/RRM
LONG TERM...PVN
Hazardous weather outlook, May 20, 3:36 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM EDT FRI MAY 20 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
336 AM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, May 20, 2:25 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI MAY 20 2011

NYZ062-PAZ040-072-201930-
SULLIVAN NY-WAYNE PA-
225 PM EDT FRI MAY 20 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND NORTHWESTERN
SULLIVAN COUNTIES...

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FREMONT...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HANKINS AND STALKER AT 235 PM EDT...
  ABRAHAMSVILLE AT 250 PM EDT...
  EQUINUNK AND DAMASCUS AT 255 PM EDT...
  LOOKOUT AT 300 PM EDT...
  RUTLEDGEDALE AT 320 PM EDT...
  RILEYVILLE AND CALKINS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4155 7525 4175 7548 4187 7525 4187 7518
      4185 7515 4192 7501 4182 7490

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:59 AM EDTAreal Flood AdvisoryBGMSteuben3 hr
May 20, 5:57 AM EDTFlash Flood WarningBGMSteuben3 hr
May 20, 1:14 PM EDTAreal Flood AdvisoryBGMBroome, Delaware, Sullivan3 hr
May 20, 4:07 PM EDTAreal Flood AdvisoryBGMOneida3 hr
May 20, 4:22 PM EDTFlash Flood WarningBGMOneida4 hr
May 20, 4:28 PM EDTFlash Flood WarningBGMDelaware6 hr
May 20, 4:38 PM EDTSpecial Weather StatementBGMDelaware52 min
May 20, 5:42 PM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego4 hr
May 20, 6:25 PM EDTAreal Flood AdvisoryBGMBroome, Chenango3 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.